Health

Substances with a toxic effect on the liver

Dr Derrick Aarons

Sunday, June 10, 2018

Print this page Email A Friend!


LOCATED in the upper right side of the abdominal cavity, the liver's main function is to filter the blood coming to it from the digestive tract with absorbed substances that were taken in by mouth.

The liver also detoxifies harmful chemicals that were absorbed, and breaks down (metabolises) drugs and similar substances absorbed from the gastro-intestinal (GI) tract for the body's benefit.

Further, the liver secretes bile into the GI tract to help with the digestion of fats and similar substances. It also stores important substances which the body may need in the future and extrudes filtered waste into the stool.

However, any or all of these functions may be damaged by substances we consume which have a toxic effect on the liver. These include some dietary and herbal substances used by up to 50 per cent of the population.

Drug-induced liver injury

The attractiveness of many of these products is far-reaching, and includes claims for body building, weight loss, reduction of stress and anxiety, improved immunity, and improvement in sexual performance. However, no reporting is done on the possibility of liver injury by these substances.

Recent data presented at a two-day research symposium by the American Association for the study of Liver Diseases and the National Institutes of Health in the USA suggest that herbal and dietary supplements account for approximately 20 per cent of drug-induced toxicity of the liver in the USA. In other countries, they may account for a higher rate, such as 70 per cent in Singapore and in South Korea.

Anabolic steroids are also major agents implicated in drug-induced liver damage, and are found in many body-building supplements. They do damage through inducing a decrease in the bile flow through the ducts of the liver with associated damage to the cells of the liver. Bilirubin is an orange-yellow substance, (which gives the effect of jaundice in the skin), coming from the breakdown of old red blood cells by the liver and is normally excreted in bile. This effect by the steroids causes the bilirubin levels in the blood to be elevated to a range of 40-50mg/dL, where the range is normally 0.2 - 1.2mg/dL.

Weight loss substances

Weight loss agents have also been associated with liver damage by bringing about a more cellular pattern of liver injury, particularly noticeable with a specific product, OxyELITE Pro. Products that contain its chemical ingredient Aegeline, are likewise implicated in the cause of fatal liver failure, which sometimes requires urgent liver transplantation in those countries that afford and offer that service.

Green tea extract is another notable supplement that has been identified as potentially causing drug-induced liver injury. Claims that it helps in weight reduction are attributed to its supposed enhancement of fat metabolism, but this additive has been increasingly linked to acute cellular injury within the liver, typically within three months of initiation of use. Approximately 10 per cent of these cases have been fatal.

Some countries (for example, Spain and France) have removed weight-loss products containing green tea extract from their market. However, green tea extract remains available in many other countries. Other herbal supplements that have been implicated in liver injury include black cohosh, kratom, valerian, wormwood, cat's claw, artist's conk, fo-ti, and red yeast rice.

Disclosure to health professionals

As most patients do not report their use of these products to their doctors when asked about medications they are taking, it is critical that health professionals specifically ask patients to disclose and accurately define their use. Further, having patients bring in the supplement package for review by the health professionals would also be helpful, even though it is sometimes difficult to determine the specific agents or amounts contained because many are included in multi-ingredient nutritional supplements. Certainly their presence should be suspected in patients who present to health professionals with acute liver injury.

Another research identified 15 ingredients in supplements that were potentially harmful, with risks including organ damage, cancer and cardiac arrest (heart attack). The severity of these threats depended on such factors as pre-existing medical conditions, as well as the quantity of the ingredient taken and the length of time the person had been exposed to the substance.

Interactions between medications

Many of these ingredients also have the potential to interact with over-the-counter medications as well as prescription medications including cholesterol-lowering statin drugs and blood-thinning drugs like aspirin and warfarin (Coumadin). The researchers reported that none of the supplement ingredients provided sufficient health benefits to justify the risk.

The ingredients included aconite, caffeine powder, chaparral (also called creosote bush and greasewood), coltsfoot (also called coughwort), comfrey (also called blackwort and slippery root), germander, greater celandine, green tea extract powder, kava (also called ava pepper), lobelia (also called asthma weed and wild tobacco), methylsynephrine (also called oxilofrine and oxyephedrine), pennyroyal oil, red yeast rice, usnic acid (also called tree moss), and yohimbe.

So, extreme caution is strongly recommended when considering using these herbal and dietary supplements that are often marketed as “health promoting”. Buyers beware!

Dr Derrick Aarons MD, PhD, is a Jamaican family physician and consultant bioethicist; a specialist in ethical issues in health care, research, and the life sciences; and is the health registrar and head of the health secretariat for the Turks & Caicos Islands.

ADVERTISEMENT




POST A COMMENT

HOUSE RULES

1. We welcome reader comments on the top stories of the day. Some comments may be republished on the website or in the newspaper � email addresses will not be published.

2. Please understand that comments are moderated and it is not always possible to publish all that have been submitted. We will, however, try to publish comments that are representative of all received.

3. We ask that comments are civil and free of libellous or hateful material. Also please stick to the topic under discussion.

4. Please do not write in block capitals since this makes your comment hard to read.

5. Please don't use the comments to advertise. However, our advertising department can be more than accommodating if emailed: advertising@jamaicaobserver.com.

6. If readers wish to report offensive comments, suggest a correction or share a story then please email: community@jamaicaobserver.com.

7. Lastly, read our Terms and Conditions and Privacy Policy



comments powered by Disqus
ADVERTISEMENT

Poll

ADVERTISEMENT
ADVERTISEMENT

Today's Cartoon

Click image to view full size editorial cartoon
ADVERTISEMENT